Benzodiazepine withdrawal needs two pillars to be successful. They are: (1) slow dosage reduction and (2) anxiety management. Of these, dosage reduction is much simpler but psychological support is equally important for a successful withdrawal.
Benzodiazepine Withdrawal: Dosage Reduction
Benzodiazepine withdrawal should proceed by reducing dosage over time in long-term benzodiazepine users. Sudden withdrawal, particularly from high doses, can cause convulsions, acute psychotic or confused states and panic reactions. Even with slow withdrawal from smaller doses, psychiatric symptoms can occur and anxiety can be overwhelming. The withdrawal speed should be fitted to the patient’s individual circumstances. It should take into account such considerations as lifestyle, personality, environmental stresses, reasons for taking benzodiazepines and amount of support available. Optimal benzodiazepine withdrawal periods usually last between 6-8 weeks to a few months, but some patients may take a year or more. Some say that very slow rates of withdrawal merely prolong the agony, and that although symptoms may be more severe with more rapid withdrawal, they do not last so long. However, this is an individual matter. Usually, the best results are achieved if the patient is in control of the withdrawal rate and proceeds at whatever rate he/she feels is tolerable. Occasionally, however, a therapist-controlled withdrawal rate with patient consent is more appropriate.
Benzodiazepine Withdrawal Requires Anxiety Management
Benzodiazepine withdrawal may cause patients to develop numerous symptoms. Most of these, whether “true” or “pseudo-withdrawal” symptoms, are the results of anxiety. In addition, many patients are anxious even before they begin withdrawal . Therefore, a withdrawal plan should include some type of psychological support; effective anxiety management can be the turning point in successful withdrawal and the prevention of relapse.
Benzodiazepine withdrawal requires that the amount of support should be based on the individual patient’s needs. These may vary between simple encouragement (in most cases) to formal cognitive, behavioural or other therapies (in a few cases). The anxiety symptoms associated with benzodiazepine abuser withdrawal are similar to those of therapeutic dose users. Support is needed not only during dosage reduction but also for an extended period afterwards. This is because distress from withdrawal may last for many months after drug cessation. Frequent support, even weekly for some patients in the beginning stages, may be needed. During these support meetings, individual causes of anxiety can be diagnosed and treated appropriately.
Benzodiazepine withdrawal requires providing information to patients. Many patients fear the withdrawal process because of mistaken beliefs based on lurid accounts of others’ experiences. It is helpful to provide clear information about benzodiazepine withdrawal and to emphasise that slow and individually planned dosage reduction generally does not cause intolerable distress. Other patients become frightened by particular symptoms which they fear are symptoms of physical or mental illness. Information should be repeated in these situations. The understanding that a symptom is a “withdrawal symptom” and is only temporary, and is not a sign of disease, is very reassuring to some patients. Books written for patients are also available. Often the provision of correct information together with a sympathetic attitude is the only intervention necessary.